Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 246, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 22, 2017, 9:58 PM CDT for Ector County, Midland County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 9:58 PM CDT (02:58 UTC)
- Expired
- Aug 22, 2017, 10:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 3 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 9:59 PM CDT | TSTM WND GST 60 | Midland International A, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957 WUUS54 KMAF 230258 SVRMAF TXC135-329-230330- /O.NEW.KMAF.SV.W.0246.170823T0258Z-170823T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 958 PM CDT TUE AUG 22 2017 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... Northeastern Ector County in western Texas... Western Midland County in western Texas... * Until 1030 PM CDT * At 958 PM CDT, a severe thunderstorm was located over Midland International Air and Space Port, or 7 miles west of Midland, moving south at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Midland, Odessa, Midland International Air and Space Port, Cotton Flat, Mission Dorado, Warfield, Skywest Airport and Midland Airpark. This includes Interstate 20 between mile markers 119 and 136. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3208 10236 3208 10213 3174 10196 3171 10231 TIME...MOT...LOC 0258Z 345DEG 17KT 3198 10221 HAIL...<.75IN WIND...60MPH $$ 72
1 follow-up statement
051 WWUS54 KMAF 230321 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 1021 PM CDT TUE AUG 22 2017 TXC135-329-230330- /O.CON.KMAF.SV.W.0246.000000T0000Z-170823T0330Z/ Ector TX-Midland TX- 1021 PM CDT TUE AUG 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHEASTERN ECTOR AND WESTERN MIDLAND COUNTIES... At 1021 PM CDT, a severe thunderstorm was located near Midland International Air and Space Port, or 10 miles southwest of Midland, moving south at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Midland, Odessa, Midland International Air and Space Port, Cotton Flat, Mission Dorado, Warfield, Skywest Airport and Midland Airpark. This includes Interstate 20 between mile markers 119 and 136. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3208 10236 3208 10213 3174 10196 3171 10231 TIME...MOT...LOC 0321Z 345DEG 17KT 3187 10218 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:51 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 22, 6:51 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 651 PM CDT Tue Aug 22 2017 .DISCUSSION... && .AVIATION... Still have some lingering afternoon storms over the region but expect this will be on the increase this evening and overnight as frontal boundary sags down into the area. Wind veer around to the north behind the front but expect it to stall out tomorrow with wind becoming easterly along it. May see low clouds with MVFR cigs behind the front. && .PREV DISCUSSION... /issued 213 PM CDT Tue Aug 22 2017/ DISCUSSION... After another warm day today, temperatures look to drop below normal for at least a few days, with increasing rain chances areawide tonight and Wednesday. This afternoon, similar to previous days, diurnally driven thunderstorms have already begun to develop, with scattered thunderstorms expected across the higher terrain and adjacent plains, and isolated storms further east across the Trans Pecos and Permian Basin. Given weak shear, and only marginal lapse rates at best, locally heavy rainfall and gusty winds look to be the main threats. Areas that have received appreciable rainfall over the past several days could also experience localized flash flooding. These storms are expected to weaken with the loss of heating this evening, however, another round of more widespread thunderstorms are expected to develop southward into the area overnight tonight ahead of an advancing cold front, which is currently located across the central Texas Panhandle. The most likely of scenarios, echoed by latest guidance, is for storms to develop along the front across the favored higher terrain of eastern New Mexico, and then progress south-southeastward across Southeast New Mexico and the Northern Permian Basin. There remains some uncertainty as to how far south these storms will progress once into the area, as tonight's low level jet will be fairly weak, and if the storms become cold pool dominated, the outflow may cause storms to diminish in the vicinity of I-20 tomorrow morning. The front looks to at least make it to the Pecos River by tomorrow afternoon, and while there exists discrepancy among models regarding precipitation coverage along/behind the front, increased cloud cover and cold advection will result in cooler temperatures tomorrow afternoon, particularly across the northern half of the forecast area. Widespread precipitation or a faster southward progression of the front could yield even cooler temperatures for a larger portion of the area, though will stick with highs in the low to middle 80s north and over higher terrain increasing to the low to middle 90s through the Pecos and Rio Grande Valleys. And, while severe weather is not expected, precipitable water values around 1.50" will maintain the heavy rainfall threat, along with the continued potential for localized flooding. Late this week into the upcoming weekend, there is quite a bit of uncertainty in the forecast due to a potential tropical system that is progged to take shape in the Bay of Campeche over the next 48 hours, and eventually impact the East Texas coast. While the system and associated rainfall is expected to remain well to the east of the area, the amount of westward progression could make a big difference in both temperatures and precipitation chances across West Texas and Southeast New Mexico. The upper pattern looks to remain amplified across the CONUS, with a ridge in place over the western half of the country, and a broad trough across the east. If a shortwave rounding the upper ridge manages to drop down, it would act to eject the remnants of the tropical system quickly northeastward toward Louisiana, while another potential outcome is for the remnants of the system to become absorbed by the broad eastern CONUS trough, and remain fairly slow-moving over east-central Texas. The more progressive solution would yield minimal impacts across the area aside from increased Gulf moisture which could result in better rain chances into the weekend. If the storm were to advance further west, and potentially stall out as some guidance indicates, the area could be affected by subsidence, yielding warmer and drier conditions. Given the lack of agreement and run-to-run continuity, and the fact that the center of circulation is only now making it off the Yucatan Peninsula and over open water, will not deviate too much from the going forecast at this time. That is, trending temperatures cooler through Saturday, and then moderating back toward normal late in the weekend and early next week, with at least a slight chance of showers and thunderstorms each day. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 88 71 89 / 40 50 30 30 Carlsbad 70 90 70 89 / 50 30 20 40 Dryden 75 96 75 95 / 10 20 20 30 Fort Stockton 71 91 70 91 / 20 40 20 30 Guadalupe Pass 65 83 64 81 / 40 30 20 40 Hobbs 67 85 67 84 / 60 40 20 40 Marfa 63 84 60 85 / 20 40 20 40 Midland Intl Airport 72 89 71 88 / 40 50 30 30 Odessa 72 89 70 88 / 40 50 20 30 Wink 72 93 72 91 / 40 40 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Aug 22, 1:42 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 142 PM CDT Tue Aug 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 142 PM CDT Tue Aug 22 2017 /1242 PM MDT Tue Aug 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms over the higher terrain, and more isolated storms across the Permian Basin, this afternoon and evening could become more widespread overnight over the southeastern New Mexico plains, Upper Trans Pecos and Permian Basin. All of these storms will be capable of heavy rainfall, localized flash flooding, frequent lightning strikes and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorm chances continue through mid week and expand across much of the region, however the probability for widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 22, 6:37 PM CDT, 3 hours 21 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 637 PM CDT TUE AUG 22 2017 TXZ057-074-080-230015- Van Horn and Highway 54 Corridor TX-Marfa Plateau TX- Davis/Apache Mountains Area TX- 637 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES UNTIL 715 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Boracho, or 15 miles southwest of Kent, moving south at 5 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Jeff Davis and south central Culberson Counties. LAT...LON 3099 10453 3101 10432 3076 10424 3073 10455 TIME...MOT...LOC 2337Z 353DEG 6KT 3093 10442 72
Special weather statement, Aug 22, 7:04 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM MDT TUE AUG 22 2017
NMZ034-230030-
Southern Lea County NM-
604 PM MDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 630
PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Eunice Airport, or 11 miles west of Eunice, moving
southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eunice Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3248 10319 3244 10344 3210 10352 3217 10312
3228 10315
TIME...MOT...LOC 0003Z 240DEG 44KT 3238 10334
12Special weather statement, Aug 22, 7:17 PM CDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 717 PM CDT TUE AUG 22 2017 TXZ074-080-230045- Marfa Plateau TX-Davis/Apache Mountains Area TX- 717 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL 745 PM CDT... At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Kent, moving southwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Jeff Davis County. LAT...LON 3096 10428 3091 10405 3058 10425 3073 10451 TIME...MOT...LOC 0017Z 033DEG 10KT 3085 10424
Special weather statement, Aug 22, 9:16 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
916 PM CDT TUE AUG 22 2017
TXZ052-063-230245-
Glasscock TX-Howard TX-
916 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND SOUTH
CENTRAL HOWARD COUNTIES UNTIL 945 PM CDT...
At 915 PM CDT, a spotter reported a strong thunderstorm near Lees,
or 12 miles south of Big Spring, moving south at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph as well as locally
heavy rain will be possible with this storm.
Locations impacted include...
Garden City, Forsan and Lees.
LAT...LON 3183 10154 3211 10155 3215 10134 3196 10126
3187 10126
TIME...MOT...LOC 0215Z 349DEG 9KT 3207 10143Special weather statement, Aug 22, 9:55 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 955 PM CDT TUE AUG 22 2017 TXZ062-230330- Midland TX- 955 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIDLAND COUNTY UNTIL 1030 PM CDT... At 954 PM CDT, Doppler radar was tracking a strong thunderstorm near Midland International Air and Space Port, or near Midland, moving southeast at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midland, Greenwood, Midland International Air and Space Port, Cotton Flat, Spraberry, Warfield, Midland Airpark and Skywest Airport. This includes Interstate 20 between mile markers 124 and 145. LAT...LON 3185 10227 3208 10227 3205 10182 3182 10182 TIME...MOT...LOC 0254Z 240DEG 49KT 3204 10221 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:04 PM CDT | Special Weather Statement | MAF | Loving | 26 min |
| Aug 22, 7:17 PM CDT | Special Weather Statement | MAF | Jeff Davis | 28 min |
| Aug 22, 8:40 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| Aug 22, 9:16 PM CDT | Special Weather Statement | MAF | Glasscock | 29 min |
| Aug 22, 9:37 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Aug 22, 9:55 PM CDT | Special Weather Statement | MAF | Midland | 35 min |
| Aug 22, 10:09 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 2 hr |
| Aug 22, 10:30 PM CDT | Areal Flood Advisory | MAF | Scurry | 2 hr |
| Aug 22, 11:17 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Glasscock, Midland, Reagan, Upton and 2 more | 118 min |
| Aug 23, 12:32 AM CDT | Areal Flood Advisory | MAF | Upton | 118 min |
| Aug 23, 1:17 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Presidio | 3 hr |
| Aug 23, 1:31 PM CDT | Special Weather Statement | MAF | Jeff Davis | 59 min |
| Aug 23, 6:45 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Aug 23, 6:47 PM CDT | Areal Flood Advisory | MAF | Pecos | 118 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.